Alert archive / South Carolina / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS Columbia, SC

August 25, 2008Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at Aug 25, 2008, 7:28 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2008, 7:28 PM EDT (23:28 UTC)
Expired
Aug 25, 2008, 9:00 PM EDT
In force
92 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 3 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:55 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 25, 2:55 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT MON AUG 25 2008

.SYNOPSIS...

REMNANTS OF TROPICAL DEPRESSION FAY WILL MOVE TOWARDS THE AREA
OVERNIGHT AND TUESDAY...RESULTING IN MOSTLY CLOUDY SKIES AND
INCREASING CHANCES FOR RAIN THROUGH MIDWEEK. CONDITIONS IMPROVE BY
THURSDAY AS THE REMNANTS OF FAY LIFT NORTH OF THE AREA.

&&

.NEAR TERM /THROUGH TONIGHT/...

LATEST SATELLITE IMAGERY SHOWING PLENTY OF BREAKS IN THE CLOUDS
OVER THE MIDLANDS WITH A SIGNIFICANT BAND OF CLOUDS MOVING THROUGH
CENTRAL GEORGIA. REGIONAL RADAR SHOWS LARGE CLUSTER OF SHOWERS AND
THUNDERSTORMS ACROSS EASTERN COUNTIES INTO THE COASTAL PLAIN.
THERE ARE MORE SHOWERS DEVELOPING ACROSS SOUTHERN GEORGIA ALONG AN
OUTER BAND WHICH WILL MOVE NORTH LATE THIS AFTERNOON AND EVENING.
HAVE GONE WITH LIKELY POPS IN THE EAST FOR AFTERNOON CONVECTION
AND ACROSS THE CENTRAL SAVANNAH RIVER AREA THIS EVENING...WITH
THOSE HIGHER CHANCES SHIFTING TO THE WESTERN FORECAST AREA
OVERNIGHT. THE BEST FORCING AND DEEPER MOISTURE WILL SHIFT
NORTHWARD FROM THE GULF COAST AND TRACK THROUGH THE UPSTATE
OVERNIGHT. THE BEST PRECIPITATION AMOUNTS SHOULD BE WEST OF THE
AREA BUT MEASURABLE PRECIPITATION IS EXPECTED AND WILL CONTINUE
WITH CATEGORICAL POPS IN THE WESTERN COUNTIES. WENT ABOVE MOS FOR
OVERNIGHT LOWS WITH THE THINKING THAT CLOUDS WILL KEEP
TEMPERATURES UP OVERNIGHT...SIMILAR TO LAST COUPLE OF MORNINGS.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...

DEEP MOISTURE ASSOCIATED WITH THE REMNANTS OF FAY WILL MOVE INTO THE
AREA TUESDAY AND WEDNESDAY WHILE THE ACTUAL CIRCULATION REMAINS TO
THE WEST.  MODELS ARE IN GOOD AGREEMENT WITH THE MASS FIELDS AND THE
MAIN DIFFERENCE IS IN TIMING AND THE MOISTURE FEED AHEAD OF THE
SYSTEM.  THE GFS IS MORE PROGRESSIVE AND LIFTS THE LOW WEST OF THE
MOUNTAINS TUESDAY NIGHT AND THEN QUICKLY LIFTS IT INTO THE OHIO
VALLEY BY WEDNESDAY...AS IT IS PICKED UP BY BY THE TROUGH MOVING
ACROSS THE UPPER MIDWEST.  THE NAM IS A BIT SLOWER BUT ALSO TAKES
THE SURFACE LOW WEST OF THE MOUNTAINS BUT LEAVES MORE OF AN UPPER
TROUGH OVER THE SOUTHEAST COMPARED TO THE GFS AND KEEPS DEEPER
MOISTURE OVER THE AREA LONGER.

PRECIPITABLE WATER VALUES WILL REMAIN OVER 2 INCHES THROUGH THIS
PERIOD WHICH WILL ALLOW FOR HEAVY RAIN AT TIMES...ESPECIALLY IF
THERE IS ANY TRAINING OF CELLS.  THE GFS SHOWS 850H WINDS OF 20-30
KNOTS MOVING IN BY TUESDAY AFTERNOON THROUGH WEDNESDAY WHICH WOULD
PROVIDE BETTER MOISTURE INFLUX AND YIELD HIGHER PRECIPITATION TOTALS
COMPARED TO THE NAM WHICH KEEPS THESE STRONGER WINDS AND PRECIP IN
THE UPSTATE.  FEEL THE BEST QPF WILL BE TO OUR NORTHWEST AIDED BY
UPSLOPE FLOW...BUT WILL CONTINUE WITH HIGH POPS AS WE SHOULD
CERTAINLY SEE MEASURABLE RAINFALL.  WILL CONTINUE TO ADVERTISE
COOLER MAX TEMPS TUESDAY WITH CLOUDS AND PRECIPITATION
EXPECTED...WITH A GRADUAL WARMING TREND TOWARDS THE END OF THE WEEK.

LEANING TOWARD THE MORE PROGRESSIVE GFS AND WILL BE OPTIMISTIC WITH
IMPROVED SKY COVER...LOWER POPS AND WARMER TEMPERATURES BY THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...

THE EXTENDED FORECAST LOOKS TO BE A BIT DRIER THAN THE SHORTER TERM
AND WILL BE CHARACTERIZED BY A COUPLE OF WEAK FRONTS PUSHING INTO
THE AREA AND BECOMING STALLED OUT.  MEDIUM RANGE MODELS ARE IN FAIR
AGREEMENT WITH THIS SCENARIO.  A STALLED FRONTAL BOUNDARY ON FRIDAY
UNDER WEAK TROFINESS ALOFT WILL KEEP LOW CHANCE POPS IN THE
FORECAST FRIDAY AND SATURDAY...MAINLY IN THE EASTERN FORECAST AREA.
ANOTHER FRONTAL BOUNDARY MOVES INTO THE AREA BY SUNDAY AND BECOMES
STALLED OUT AS UPPER HEIGHTS BUILD OVER THE OHIO VALLEY AND
SOUTHEASTERN STATES.  WILL PROBABLY HAVE TO HOLD ON TO SOME LOW POPS
WITH THIS BOUNDARY IN THE VICINITY.  TEMPERATURES WILL GENERALLY BE
NEAR NORMAL THROUGH THE PERIOD AND WARM A BIT ABOVE NORMAL BY DAY 7
WITH THE UPPER RIDGE BUILDING.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...

MOISTURE ON EAST SIDE OF REMNANTS OF TROPICAL DEPRESSION FAY WILL
CONTINUE TO MOVE NORTH OVER THE AREA THIS AFTERNOON AND TONIGHT.
HIGH PWS 2.1-2.2 INCHES WITH LOW CAPE ENVIRONMENT. PLENTY OF
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP. CAE 88D ALREADY
SHOWING SHOWERS AND SOME THUNDERSTORMS POPPING UP. SOME STORM TOPS
ALREADY 40 KFT ON CAE 88D. TREND EXPECTED TO CONTINUE THIS
AFTERNOON AND OVERNIGHT. SOME LOW LEVEL DIRECTIONAL WIND SHEAR
00Z-06Z TONIGHT BUT WINDS ARE LIGHT AT 10-15 KT SO NO SIGNIFICANT
PROBLEMS AS FAR AS SEVERE WEATHER IS CONCERNED.

INITIAL VFR CONDITIONS SHOULD GIVE WAY TO WIDESPREAD MVFR
CONDITIONS BY 00Z WITH CIGS 2-3 KFT VSBYS 4-5 MILES IN SHOWERS AND
THUNDERSTORMS. MVFR CONDITIONS REMAIN THROUGH 08Z.

08Z-16Z WIDESPREAD IFR CONDITIONS EXPECTED AS DEEP TROPICAL
MOISTURE WILL REMAIN TUESDAY MORNING. IFR CIGS 0.4-0.8 KFT AND
VSBYS 2-3 MILES IN RAIN AND FOG.

AFTER 16Z TUESDAY...CONDITIONS GRADUALLY IMPROVE TO MVFR AS DEEP
MOISTURE FINALLY PUSHES NORTH AND OUT OF AREA. MAINLY MVFR CIGS
2-3 KFT. VSBYS GENERALLY 6 MILES OR BETTER IN LIGHT RAIN.

EXTENDED PERIOD...WIDESPREAD IFR OR MVFR CONDITIONS MAY OCCUR
TUESDAY AFTERNOON THROUGH WEDNESDAY BECAUSE OF THE HIGH MOISTURE
ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM FAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...HC
NEAR TERM...HC
SHORT TERM...HC
LONG TERM...HC
AVIATION...TTH
Hazardous weather outlook, Aug 25, 5:16 AM EDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
516 AM EDT MON AUG 25 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
516 AM EDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SOME OF THE SHOWERS OR THUNDERSTORMS THIS AFTERNOON AND TONIGHT
MAY CONTAIN VERY HEAVY RAIN. SOME FLOODING IN POOR-DRAINAGE AREAS
MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 25, 3:33 PM EDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
333 PM EDT MON AUG 25 2008

GAZ063-064-252030-
COLUMBIA-MCDUFFIE-
333 PM EDT MON AUG 25 2008

...A STRONG THUNDERSTORM WAS AFFECTING COLUMBIA AND MCDUFFIE
COUNTIES...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF THOMSON...MOVING NORTHEAST AT 6
MPH.

THIS STORM IS EXPECTED TO AFFECT RURAL AREAS OF BOTH COLUMBIA AND
MCDUFFIE COUNTIES. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED
WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

TTH
Special weather statement, Aug 25, 6:49 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
649 PM EDT MON AUG 25 2008

SCZ021-027-028-037-252330-
CALHOUN-FAIRFIELD-LEXINGTON-RICHLAND-
649 PM EDT MON AUG 25 2008

...STRONG THUNDERSTORMS WERE AFFECTING CALHOUN...FAIRFIELD...
LEXINGTON AND RICHLAND COUNTIES...

AT 644 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM THE GREATER LAKE MURRAY AND IRMO VICINITY...SOUTH TO
7 MILES SOUTH OF RED BANK...TO 10 MILES SOUTHEAST OF GASTON.

THE ACTIVITY WAS MOVING TO THE NORTHEAST AT 20 MPH.

PEOPLE IN THE GREATER COLUMBIA...LEXINGTON...IRMO...CHAPIN...GASTON
REGION SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:06 PM EDTAreal Flood AdvisoryCAECalhoun, Fairfield, Lexington, Richland114 min
Aug 25, 7:14 PM EDTAreal Flood AdvisoryCAECalhoun, Fairfield, Lexington, Richland106 min

Nearby

Flash Flood Warnings in South Carolina, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.